Alert archive / West Virginia / Flash Flood Warnings in 2007
Flash Flood Warning 27, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 30, 2007, 10:07 PM EDT for Mercer County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2007, 10:07 PM EDT (02:07 UTC)
- Expired
- Jul 31, 2007, 2:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
- Flood severity
- None
County Mercer County, WV
The radar
The Roanoke radar (KFCX), 91 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 531 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 310208 FFWRNK WVC055-310600- /X.NEW.KRNK.FF.W.0027.070731T0207Z-070731T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1007 PM EDT MON JUL 30 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL MERCER COUNTY IN SOUTHEAST WEST VIRGINIA * UNTIL 200 AM EDT * AT 1005 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR INDICATED THAT UP TO TWO INCHES OF RAIN HAD FALLEN SINCE 9:00 PM. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS LIKELY ACROSS THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WENONAH... SPANISHBURG AND CAMP CREEK BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3733 8138 3733 8099 3751 8099 3751 8122 $$ JH
2 follow-up statements
000 WGUS71 KRNK 310345 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1144 PM EDT MON JUL 30 2007 WVC055-310354- /X.CAN.KRNK.FF.W.0027.000000T0000Z-070731T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MERCER WV- 1144 PM EDT MON JUL 30 2007 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MERCER COUNTY... AT 1144 PM...MERCER COUNTY DISPATCH REPORTED NO FLOODING IN THE AREA. RADAR SHOWED RAIN HAD ENDED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3733 8138 3733 8099 3751 8099 3751 8122 $$ WP
000 WGUS71 KRNK 310347 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1145 PM EDT MON JUL 30 2007 WVC055-310355- /X.CAN.KRNK.FF.W.0027.000000T0000Z-070731T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MERCER WV- 1145 PM EDT MON JUL 30 2007 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MERCER COUNTY... THE HEAVY RAIN WHICH WAS OVER CENTRAL MERCER COUNTY HAS ENDED...AND ANY FLOODING THAT OCCURRED SHOULD HAVE RECEDED. CREEKS THAT WERE MOST LIKELY TO HAVE FLOODED INCLUDED PRINCE BRANCH AND BRUSH CREEK...BOTH NORTH OF THE PRINCETON AREA. PLEASE RELAY REPORTS OF ANY FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3733 8138 3733 8099 3751 8099 3751 8122 $$ JJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 9:07 PM EDT, 1 hour earlier.
Area forecast discussion, Jul 30, 9:07 PM EDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 907 PM EDT MON JUL 30 2007 .SYNOPSIS... HIGH PRESSURE EXPANDS AND SPREADS INTO THE SOUTHERN MIDDLE ATLANTIC STATES THROUGH THE MIDDLE OF THE WEEK. A SLOW MOVING BOUNDARY WILL DISSIPATE AS IT SINKS INTO THE OHIO VALLEY THIS WEEKEND. && .NEAR TERM /THROUGH TUESDAY/... SLOW MOVING RATHER ISOLATED CONVECTION CONTINUES TO DRIFT SOUTHWEST OVER PARTS OF THE MOUNTAINS THIS EVENING PER LEFTOVER INSTABILITY AND OLD OUTFLOW. GIVEN MAJORITY OF BEST CONVERGENCE WITH BAND JUST WEST OF THE CWA AND LESS SUPPORT ALOFT THAN LAST NIGHT WOULD EXPECT LINGERING TSRA TO FADE SHORTLY. THIS SUPPORTED BY LATEST WRF-ARW AND MAJORITY OF OTHER GUIDANCE WHICH SHOWS LITTLE PRECIP AFTER MIDNIGHT. THUS TRIMMING POPS BACK TO LOW CHANCE WEST FOR A FEW MORE HOURS AND JUST ISOLATED ELSEWHERE UNTIL ABOUT 04Z. ALSO APPEARS SKIES WILL GO MOSTLY CLEAR OVERNIGHT GIVEN WEAK RIDGING/SUBSIDENCE WORKING IN FROM THE NW. FOG STABILITY VALUES OFF 00Z RAOBS GIVING ANOTHER ROUND OF PATCHY FOG SO WILL INCLUDE VALLEYS EXCEPT THINKING A LITTLE MORE WIDESPREAD E/SE PER EARLIER RAINFALL. ONLY SMALL UPWARD ADJUSTS PLANNED TO GOING TEMPS GIVEN MOIST DEWPOINTS BUT MORE CLEARING OVERNIGHT. LOWER DWPTS TUESDAY WILL RESULT IN LESS MUGGY CONDITIONS ALTHOUGH PLENTY OF SUN WILL PUSH TEMPS WELL INTO THE 80S IN MOST SPOTS AND CLOSE TO 90 IN THE PIEDMONT. CANNOT RULE OUT AN ISOLATED SHOWER OVER THE WESTERN RIDGES TMRW WITH MAX HEATING DURING THE AFTERNOON...BUT BELIEVE COVERAGE WILL BE MINIMAL SO WILL NOT INCLUDE IN THE FCST. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... NOT MANY CHANGES IN THE SHORT TERM. DEWPOINTS WILL CONTINUE TO TAIL OFF FROM THEIR UNCOMFORTABLE READINGS NEAR 70F TODAY. GOOD AMOUNT OF SUNSHINE SHOULD ALLOW ENOUGH MIXING SO THAT THEY RESIDE CLOSER TO 60F BY WEDNESDAY AFTERNOON. ADDED A FEW DEGREES TO MAX T GRID ON WEDNESDAY...AS GUIDANCE TRENDS A TAD HIGHER. ALSO IN MIN T AT LWB THROUGH THE SHRT TERM...AS GUIDANCE SHOWING ITS TYPICAL COLD BIAS THERE. CONTINUED TREND OF NO POPS IN THE SHRT TERM...WITH ONE HAVING TO LOOK DEEP INTO NAM QPF TO EVEN FIND 0.01 IN THE HIGHEST ELEVATIONS. && .LONG TERM /THURSDAY THROUGH MONDAY/... DESPITE ITS SMALLER RELEVANCE DURING THIS TIME OF YEAR IN COMPARISON TO WINTER...THE PNA TAKES A TURN TOWARDS NEUTRAL OR SLIGHTLY NEGATIVE NEAR THE END OF THE LONG TERM. IT HAS NOT BEEN IN THIS TERRITORY SINCE THE MIDDLE OF JUNE. IN CONJUNCTION WITH AN EVOLVING MJO...THE PATTERN OVER THE PAST SEVERAL WEEKS...WHICH FEATURED A DOMINANT UPPER RIDGE IN THE WESTERN CONUS AND A MEAN TROUGH IN THE EASTERN UNITED STATES...SHOULD CHANGE. THE OPERATIONAL 0Z ECMWF AND 0Z GFS BOTH AGREED UPON PLACING THE H5 HEIGHT CENTER TO OUR SOUTHWEST EARLY NEXT WEEK....KEEPING THE SOUTHERN EDGE OF THE WESTERLIES IN THE GREAT LAKES. THUS...MID LEVEL TEMPS SHOULD REMAIN WARM ENOUGH...WITHOUT ANY SHRTWVS...TO PREVENT DIURNAL SHWRS AND TSTORMS...EXCEPT PERHAPS IN THE WESTERN HIGHLANDS...BUT THIS CHC IS NOT GREAT ENOUGH TO INCLUDE IN THE LONG TERM ATTM. SO...DRY AND MUGGY IS EXPECTED. H85 TEMPS GRADUALLY WARM THROUGH THE EXTENDED...AND AFTERNOON TEMPS SHOULD BE CROSSING 90F IN MOST SPOTS BY DAY 7. IF THE ABOVE MENTIONED PATTERN CHANGE ABOVE OCCURS AS FORECAST...TROUGH WEST AND RIDGE EAST...THE WARMEST TEMPS OF THE SEASON SHOULD OCCUR BEYOND DAY 7...WHICH WOULD BE A CLIMATOLOGICALLY FAVORED TIMEFRAME. && .AVIATION /01Z TUESDAY THROUGH SATURDAY/... LINGERING ISOLATED SHRA/TSRA WILL CONTINUE FOR A FEW HOURS AFTER SUNSET MAINLY OVER SOUTHEAST WEST VIRGINIA AND NEIGHBORING COUNTIES OF SOUTHWEST VIRGINIA. PATCHY LIGHT FOG DEVELOPMENT IS EXPECTED AFTER MIDNIGHT MAINLY IN RIVER VALLEYS...LOW LYING REGIONS...AND AREA THAT HAVE RECEIVED HEAVY RAIN THE PAST FEW DAYS. IFR OR LOWER CONDITIONS EXPECTED IN THE GREENBRIER VALLEY OF SOUTHEAST WEST VIRGINIA. NOT EXPECTING THE MVFR STATUS TO FORM THAT OCCURRED LAST NIGHT. THE WIND DIRECTION IS NOT AS FAVORABLE FOR THAT TONIGHT AS COMPARED TO LAST NIGHT. RAPID IMPROVEMENT TO VFR VISIBILITIES EXPECTED TUESDAY MORNING. ANTICIPATE ONLY ISOLATED SHRA/TSRA DEVELOPMENT AT BEST IS EXPECTED TUESDAY AFTERNOON. WILL NOT INCLUDE ANY IN THE TAFS AT THIS TIME. DRYING CONTINUES THROUGH MIDWEEK WITH VFR CONDS LIKELY INTO THE WEEKEND. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/KM NEAR TERM...JH/JS SHORT TERM...KM LONG TERM...KM AVIATION...JS
Hazardous weather outlook, Jul 30, 6:46 AM EDT, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 646 AM EDT MON JUL 30 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-311100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 646 AM EDT MON JUL 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 30, 5:11 PM EDT, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 511 PM EDT MON JUL 30 2007 VAZ058-059-302215- HALIFAX VA-CHARLOTTE VA- 511 PM EDT MON JUL 30 2007 AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS JUST ENTERING EASTERN CHARLOTTE AND HALIFAX COUNTIES. THESE STORMS WILL CONTINUE TO DEVELOP WESTWARD ACROSS THESE COUNTIES THROUGH 6:00 PM. EXPECT WIND GUSTS TO 40 MPH ALONG WITH FREQUENT LIGHTNING WITH SOME OF THESE STORMS. IN ADDITION...RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY DURING THE NEXT HOUR WHICH COULD RESULT IN LOW LYING AND POOR DRAINAGE FLOODING ESPECIALLY FROM DRAKES BRANCH SOUTH ACROSS THE WYLLIESBURG REGION TO JUST EAST OF SOUTH BOSTON. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS.
Special weather statement, Jul 30, 6:07 PM EDT, 4 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 607 PM EDT MON JUL 30 2007 NCZ006-302245- CASWELL NC- 607 PM EDT MON JUL 30 2007 AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHEAST OF PROSPECT HILL...MOVING SOUTHWEST AT 30 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... HIGHTOWERS...TOPNOT AT 615 PM EDT...PROSPECT HILL AT 620 PM EDT...BAYNES AT 625 PM EDT...JERICHO AT 630 PM EDT. GUSTY WINDS TO 45 MPH ALONG WITH SMALL HAIL MAY ACCOMPANY THIS STORM. IN ADDITION...EXPECT RAINFALL AMOUNTS OF UP TO AN INCH DURING THE NEXT 30 TO 45 MINUTES. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES OR POSSIBLE WARNINGS.
Special weather statement, Jul 30, 7:01 PM EDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 701 PM EDT MON JUL 30 2007 VAZ020-310000- BATH VA- 701 PM EDT MON JUL 30 2007 AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH OF WARM SPRINGS...OR ABOUT 5 MILES SOUTHWEST OF BURNSVILLE...MOVING SOUTHWEST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...WARM SPRINGS AT 720 PM EDT...MOUNTAIN GROVE AT 725 PM EDT...BACOVA JUNCTION...HOT SPRINGS AT 735 PM EDT...LAKE MOOMAW AT 740 PM EDT...INGALLS FIELD AT 745 PM EDT. OTHER ADDITIONAL STRONGER STORMS MAY ALSO POP UP ACROSS CENTRAL BATH COUNTY DURING THE NEXT HOUR. WIND GUSTS TO 45 MPH ALONG WITH SMALL HAIL MAY OCCUR ESPECIALLY ALONG ROUTE TWO TWENTY NEAR WARM SPRINGS. IN ADDITION GIVEN THE SLOW MOVEMENT...EXPECT RAINFALL AMOUNTS OF 1 TO 2 INCHES IN SPOTS ACROSS NORTHERN AND CENTRAL BATH COUNTY THROUGH 8:00 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES OR POSSIBLE WARNINGS.
Special weather statement, Jul 30, 9:44 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 944 PM EDT MON JUL 30 2007 WVZ042-310245- MERCER WV- 944 PM EDT MON JUL 30 2007 AT 940 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CAMP CREEK...OR ABOUT OVER ATHENS...MOVING WEST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...CAMP CREEK AT 950 PM EDT...SPANISHBURG...KEGLEY AT 955 PM EDT...MATOAKA...WENONAH AT 1010 PM EDT...PINNACLE ROCK STATE PARK AT 1015 PM EDT... EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. IN ADDITION VERY HEAVY RAINFALL CAN BE EXPECTED WITH AMOUNTS OF 1 TO PERHAPS 2 INCHES OVER PARTS OF CENTRAL AND NORTHERN MERCER COUNTY THROUGH 11:00 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES OR POSSIBLE WARNINGS.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 10:01 PM EDT | Severe Thunderstorm Warning | RNK | Mercer | 39 min |
| Jul 31, 6:45 PM EDT | Severe Thunderstorm Warning | RNK | Monroe | 30 min |
Nearby
Flash Flood Warnings in West Virginia, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.